Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 103, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Dec 1, 1996, 6:22 AM EST for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 1, 1996, 6:22 AM EST (11:22 UTC)
- Expired
- Dec 1, 1996, 12:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 11.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 011123 FFWRNK VAC161-770-775-011700- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 622 AM EST SUN DEC 1 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL NOON EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST VIRGINIA ...ROANOKE COUNTY IN SOUTHWEST VIRGINIA THE INDEPENDENT CITY OF ...ROANOKE (CITY) ...SALEM RAIN OCCASIONALLY MODERATE TO HEAVY SINCE SATURDAY MORNING HAS CAUSED RISES IN SMALL RIVERS AND STREAMS THIS MORNING. WITH THE RAIN CONTINUING SOME SMALL RIVERS...STREAMS AND CREEKS ARE EXPECTED TO FLOOD. IN ADDITION STREET AND URBAN FLOODING IS LIKELY TO OCCUR. DO NOT DRIzVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE INTACT UNDER THE WATER. NOGUEIRA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Dec 1, 2:10 AM EST, 4 hours 12 minutes earlier.
Area forecast discussion, Dec 1, 2:10 AM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 210 AM EST SUN DEC 01 1996 RECOMMENDATIONS... ALL WSFOS...LETS UNIFORMLY EXTEND FLOOD WATCHES TODAY ACRS CWA. SHALL WE ADD THE PHRASE RAIN...HEAVY AT TIMES TO FCST. CRW...WHAT DO YOU THINK ABOUT ADDING THE MENTION OF A THUNDERSTORM FOR TODAYS FCST? DISCUSSION... KFCX 88D LOOP SHWD HEAVIEST RAIN HAD MOVED EAST OF CWA EARLY THIS MORNING. ALITTLE BREAK IN THE ACTION AT 07Z WITH SCT SHOWERS REMAIN ACRS KFCX SCOPE. VAD WIND PRF SHOWED SW WINDS AT 30 TO 60 KNTS FRM 5 TO 30 KFT. REGIONAL RADAR COMPOSITE HAD ANOTHER ROUND OF HVY RAIN TO OUR WEST IN THE OH VALY FRM FRM CVG TO BNA. SFC CHRT THIS DISPLD LOW PRES AND TRAILING COLD FNT TO OUR WEST. MODELS SEEM SIMILIAR DURG NXT 48HRS WITH LOW CENTER LIFTING NE AND COLD FRONT SWEEPING EAST. LOOKS LIKE FNT REACH COAST BY 12Z TOM. HIGH PRES BUILD ACRS SE STATE ARD 48HRS. AVN/ETA/NGM PUSH MINUS 5 850MB AIR INTO NRN WV BY 36HRS. PCGRIDDS TN SCTNS OVR RNK...SHWD A BROAD AREA OF VV UNTIL 24HRS AND DRY OUT OF RH FRM 24-30HRS. FOR TD FCST...CLDY WITH RAIN AND A FEW THUNDERSTORMS. THE RAIN WILL BE HEAVY AT TIMES. HIGH TEMPS WILL BE UNSEASONABLY MILD FOR THE FIRST OF DEC WITH READINGS FRM LOWER 50S TO ARD 60. CLEAR WILL SLOWLY SPRTEAD EAST TONIGHT. LIKE USUAL CLOUDS WILL PROBABLY PRESIST IN WV. LOWS WILL RANG FRM LOWER 30S TO ARD 40. MON WL BE PRTLY TO MSTLY SUNNY. ROA 57/37/50/30 +300 KK
In the hours before
Special weather statement, Dec 1, 1:20 AM EST, 5 hours 2 minutes before
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-043>045- WVZ042>045-011200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 120 AM EST SUN DEC 01 1996 ...FLOOD WATCHES CONTINUE IN EFFECT FOR MUCH OF SOUTHWEST VIRGINIA AS WELL AS FOR SOUTHEASTERN WEST VIRGINIA THROUGH SUNDAY... ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA THROUGH SUNDAY... PERIODS OF RAIN WILL CONTINUE TODAY ACROSS THE WATCH AREA WITH SOME HEAVY RAIN POSSIBLE AT TIMES. AN ADDITIONAL HALF AN INCH TO AROUND AN INCH OF RAIN IS LIKELY WITH LOCALLY HEAVIER AMOUNTS POSSIBLE IN HIGHER ELEVATIONS. THIS COULD RESULT IN FLOODING OF SMALL STREAMS AND LOW-LYING...FLOOD-PRONE AREAS TODAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST INFORMATION CONCERNING THIS FLOOD THREAT. BE READY TO TAKE ACTION IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. KK
Special weather statement, Dec 1, 1:21 AM EST, 5 hours 1 minute before
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-043>045- WVZ042>045-011200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 120 AM EST SUN DEC 01 1996 ...FLOOD WATCHES CONTINUE IN EFFECT FOR MUCH OF SOUTHWEST VIRGINIA AS WELL AS FOR SOUTHEASTERN WEST VIRGINIA THROUGH SUNDAY... ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA THROUGH SUNDAY... PERIODS OF RAIN WILL CONTINUE TODAY ACROSS THE WATCH AREA WITH SOME HEAVY RAIN POSSIBLE AT TIMES. AN ADDITIONAL HALF AN INCH TO AROUND AN INCH OF RAIN IS LIKELY WITH LOCALLY HEAVIER AMOUNTS POSSIBLE IN HIGHER ELEVATIONS. THIS COULD RESULT IN FLOODING OF SMALL STREAMS AND LOW-LYING...FLOOD-PRONE AREAS TODAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST INFORMATION CONCERNING THIS FLOOD THREAT. BE READY TO TAKE ACTION IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. KK
Special weather statement, Dec 1, 5:01 AM EST, 1 hour 21 minutes before
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-043>045- WVZ042>045-012100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 500 AM EST SUN DEC 01 1996 ...FLOOD WATCHES CONTINUE IN EFFECT FOR MUCH OF SOUTHWEST VIRGINIA AS WELL AS FOR SOUTHEASTERN WEST VIRGINIA THROUGH THIS AFTERNOON... ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA THROUGH MIDDAY TODAY... A COMPLEX FRONTAL SYSTEM WILL MOVE INTO THE REGION BY THIS AFTERNOON. INCREASING SOUTHERLY FLOW AHEAD OF THIS SYSTEM WILL PUMP ADDITIONAL MOISTURE INTO THE REGION. PERIODS OF RAIN WILL CONTINUE TODAY ACROSS THE WATCH AREA WITH SOME HEAVY RAIN POSSIBLE AT TIMES. AN ADDITIONAL QUARTER OF AN INCH TO AROUND AN INCH OF RAIN IS LIKELY WITH LOCALLY HEAVIER AMOUNTS POSSIBLE IN HIGHER ELEVATIONS. THIS COULD RESULT IN FLOODING OF SMALL STREAMS AND LOW-LYING...FLOOD-PRONE AREAS TODAY. STAY TUNED TO NOAA WEATHER RADIO OR YO$UR LOCAL RADIO OR TV STATION FOR THE LATEST INFORMATION CONCERNING THIS FLOOD THREAT. BE READY TO TAKE ACTION IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 7:53 AM EST | Flash Flood Warning | RNK | Montgomery | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.